advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Southampton, United Kingdon:

I was diagnosed with type 2 diabetes in September 2004 and immediately put on metformin. I have been taking thyroxin for last ten years. I have been experiencing muscle fasciculations for the last 12 months. They are worse in my legs and feet, but can happen all over my body. I have had numerous blood tests and an EMG, all reported as normal. My neurologist has said "they can't explain the muscle fasciculations." I reduced the dose of metformin I am taking to 500 mcgs since my blood sugar level readings were low, as low as 3.1 mmol/L [56 mg/dl] mid-day. The twitches do seem to have gotten a bit better. Is there any link between metformin use and twitching of muscles? Could it be an interaction between the thyroxin and metformin? I'm at my wits' end with this and do not know where to turn to next.

Answer:

I am not aware of metformin causing muscle fasciculations. Too much thyroid hormone can cause muscle fasciculations. I would anticipate that you have had your thyroid hormone levels monitored while on replacement therapy so that too much replacement thyroid hormone is not likely. Obviously, the concern is that a primary nerve or muscle disease can cause muscle fasciculations, too. Your neurologist should be able to answer as to whether a primary nerve or muscle disease is present. Because metformin does not cause severe low blood sugars, it would be unlikely that the secondary effect of lowering blood sugars would have caused the symptoms. I would suggest continuing your dialogue with the neurologist to answer your questions more completely.

JTL

DTQ-20060831034716
Original posting 8 Sep 2006
Posted to Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.